Skip to main content
×
×
Home

THE GROTHENDIECK CONSTANT IS STRICTLY SMALLER THAN KRIVINE’S BOUND

  • MARK BRAVERMAN (a1), KONSTANTIN MAKARYCHEV (a2), YURY MAKARYCHEV (a3) and ASSAF NAOR (a4)
Abstract
Abstract

The (real) Grothendieck constant ${K}_{G} $ is the infimum over those $K\in (0, \infty )$ such that for every $m, n\in \mathbb{N} $ and every $m\times n$ real matrix $({a}_{ij} )$ we have $$\begin{eqnarray*}\displaystyle \max _{\{ x_{i}\} _{i= 1}^{m} , \{ {y}_{j} \} _{j= 1}^{n} \subseteq {S}^{n+ m- 1} }\sum _{i= 1}^{m} \sum _{j= 1}^{n} {a}_{ij} \langle {x}_{i} , {y}_{j} \rangle \leqslant K\max _{\{ \varepsilon _{i}\} _{i= 1}^{m} , \{ {\delta }_{j} \} _{j= 1}^{n} \subseteq \{ - 1, 1\} }\sum _{i= 1}^{m} \sum _{j= 1}^{n} {a}_{ij} {\varepsilon }_{i} {\delta }_{j} . &&\displaystyle\end{eqnarray*}$$ The classical Grothendieck inequality asserts the nonobvious fact that the above inequality does hold true for some $K\in (0, \infty )$ that is independent of $m, n$ and $({a}_{ij} )$ . Since Grothendieck’s 1953 discovery of this powerful theorem, it has found numerous applications in a variety of areas, but, despite attracting a lot of attention, the exact value of the Grothendieck constant ${K}_{G} $ remains a mystery. The last progress on this problem was in 1977, when Krivine proved that ${K}_{G} \leqslant \pi / 2\log (1+ \sqrt{2} )$ and conjectured that his bound is optimal. Krivine’s conjecture has been restated repeatedly since 1977, resulting in focusing the subsequent research on the search for examples of matrices $({a}_{ij} )$ which exhibit (asymptotically, as $m, n\rightarrow \infty $ ) a lower bound on ${K}_{G} $ that matches Krivine’s bound. Here, we obtain an improved Grothendieck inequality that holds for all matrices $({a}_{ij} )$ and yields a bound ${K}_{G} \lt \pi / 2\log (1+ \sqrt{2} )- {\varepsilon }_{0} $ for some effective constant ${\varepsilon }_{0} \gt 0$ . Other than disproving Krivine’s conjecture, and along the way also disproving an intermediate conjecture of König that was made in 2000 as a step towards Krivine’s conjecture, our main contribution is conceptual: despite dealing with a binary rounding problem, random two-dimensional projections, when combined with a careful partition of ${ \mathbb{R} }^{2} $ in order to round the projected vectors to values in $\{ - 1, 1\} $ , perform better than the ubiquitous random hyperplane technique. By establishing the usefulness of higher-dimensional rounding schemes, this fact has consequences in approximation algorithms. Specifically, it yields the best known polynomial-time approximation algorithm for the Frieze–Kannan Cut Norm problem, a generic and well-studied optimization problem with many applications.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      THE GROTHENDIECK CONSTANT IS STRICTLY SMALLER THAN KRIVINE’S BOUND
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      THE GROTHENDIECK CONSTANT IS STRICTLY SMALLER THAN KRIVINE’S BOUND
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      THE GROTHENDIECK CONSTANT IS STRICTLY SMALLER THAN KRIVINE’S BOUND
      Available formats
      ×
Copyright
The online version of this article is published within an Open Access environment subject to the conditions of the Creative Commons Attribution licence .
References
Hide All
Albiac F. and Kalton N. J., Topics in Banach Space Theory, Graduate Texts in Mathematics, 233 (Springer, New York, 2006).
Alon N. and Naor A., ‘Approximating the cut-norm via Grothendieck’s inequality’, SIAM J. Comput. 35(4) (2006), 787803 (electronic).
Andrews G. E., Askey R. and Roy R., Special Functions, Encyclopedia of Mathematics and its Applications, 71 (Cambridge University Press, Cambridge, 1999).
Azor R., Gillis J. and Victor J. D., ‘Combinatorial applications of Hermite polynomials’, SIAM J. Math. Anal. 13(5) (1982), 879890.
Blei R., Analysis in Integer and Fractional Dimensions, Cambridge Studies in Advanced Mathematics, 71 (Cambridge University Press, Cambridge, 2001).
Blei R. C., ‘An elementary proof of the Grothendieck inequality’, Proc. Amer. Math. Soc. 100(1) (1987), 5860.
Cleve R., Høyer P., Toner B. and Watrous J., ‘Consequences and limits of nonlocal strategies’, 19th Annual IEEE Conference on Computational Complexity (2004), 236–249.
Davie A. M., ‘Matrix norms related to Grothendieck’s inequality’, in Banach Spaces (Columbia, Mo., 1984), Lecture Notes in Mathematics, 1166 (Springer, Berlin, 1985), 2226.
Diestel J., Fourie J. H. and Swart J., The Metric Theory of Tensor Products (American Mathematical Society, Providence, RI, 2008), Grothendieck’s résumé revisited.
Diestel J., Jarchow H. and Tonge A., Absolutely Summing Operators, Cambridge Studies in Advanced Mathematics, 43 (Cambridge University Press, Cambridge, 1995).
Fishburn P. C. and Reeds J. A., ‘Bell inequalities, Grothendieck’s constant, and root two’, SIAM J. Discrete Math. 7(1) (1994), 4856.
Frieze A. and Kannan R., ‘Quick approximation to matrices and applications’, Combinatorica 19(2) (1999), 175220.
Garling D. J. H., Inequalities: A Journey into Linear Analysis (Cambridge University Press, Cambridge, 2007).
Grothendieck A., ‘Résumé de la théorie métrique des produits tensoriels topologiques’, Bol. Soc. Mat. São Paulo 8 (1953), 179.
Grötschel M., Lovász L. and Schrijver A., ‘The ellipsoid method and its consequences in combinatorial optimization’, Combinatorica 1(2) (1981), 169197.
Haagerup U., ‘A new upper bound for the complex Grothendieck constant’, Israel J. Math. 60(2) (1987), 199224.
Jameson G. J. O., Summing and Nuclear Norms in Banach Space Theory, London Mathematical Society Student Texts, 8 (Cambridge University Press, Cambridge, 1987).
Johnson W. B. and Lindenstrauss J., ‘Basic concepts in the geometry of Banach spaces’, in Handbook of the Geometry of Banach Spaces, Vol. I (North-Holland, Amsterdam, 2001), 184.
Khot S., ‘On the power of unique 2-prover 1-round games’, in Proceedings of the Thirty-Fourth Annual ACM Symposium on Theory of Computing (ACM, New York, 2002), 767775 (electronic).
Khot S., Kindler G., Mossel E. and O’Donnell R., ‘Optimal inapproximability results for MAX-CUT and other 2-variable CSPs?’, SIAM J. Comput. 37(1) (2007), 319357 (electronic).
Khot S. and Naor A., ‘Grothendieck-type inequalities in combinatorial optimization’, Comm. Pure Appl. Math. 65(7) (2012), 9921035.
König H., ‘On an extremal problem originating in questions of unconditional convergence’, in Recent Progress in Multivariate Approximation (Witten-Bommerholz, 2000), Internat. Ser. Numer. Math., 137 (Birkhäuser, Basel, 2001), 185192.
Krivine J.-L., ‘Sur la constante de Grothendieck’, C. R. Acad. Sci. Paris Sér. A–B 284(8) (1977), A445A446.
Krivine J.-L., ‘Constantes de Grothendieck et fonctions de type positif sur les sphères’, Adv. Math. 31(1) (1979), 1630.
Lieb E. H., ‘Gaussian kernels have only Gaussian maximizers’, Invent. Math. 102(1) (1990), 179208.
Lindenstrauss J. and Pełczyński A., ‘Absolutely summing operators in ${L}_{p} $-spaces and their applications’, Studia Math. 29 (1968), 275326.
Lindenstrauss J. and Tzafriri L., Classical Banach Spaces. I. Sequence Spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, 92 (Springer, Berlin, 1977).
Maurey B., ‘Une nouvelle démonstration d’un théorème de Grothendieck’, in Séminaire Maurey-Schwartz Année 1972–1973: Espaces ${L}^{p} $ et applications radonifiantes, Exp. No. 22 (Centre de Math., École Polytech, Paris, 1973), 7.
Maurey B. and Pisier G., ‘Un théorème d’extrapolation et ses conséquences’, C. R. Acad. Sci. Paris Sér. A–B 277 (1973), A39A42.
Naor A. and Regev O., ‘Krivine schemes are optimal’, Proc. Amer. Math. Soc., 2012, to appear, preprint available at http://arxiv.org/abs/1205.6415.
Pisier G., ‘Grothendieck’s theorem for noncommutative ${C}^{\ast } $-algebras, with an appendix on Grothendieck’s constants’, J. Funct. Anal. 29(3) (1978), 397415.
Pisier G., Factorization of Linear Operators and Geometry of Banach Spaces, CBMS Regional Conference Series in Mathematics, 60 (Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1986).
Pisier G., ‘Grothendieck’s theorem, past and present’, Bull. Amer. Math. Soc. (N.S.) 49(2) (2012), 237323.
Raghavendra P. and Steurer D., ‘Towards computing the Grothendieck constant’, Proceedings of the Twentieth Annual ACM-SIAM Symposium on Discrete Algorithms, 2009, 525–534.
Reeds J. A., ‘A new lower bound on the real Grothendieck constant’, unpublished manuscript, available at http://www.dtc.umn.edu/reedsj/bound2.dvi 1991.
Rietz R. E., ‘A proof of the Grothendieck inequality’, Israel J. Math. 19 (1974), 271276.
Schwartz L., Geometry and Probability in Banach Spaces, Lecture Notes in Mathematics, 852 (Springer, Berlin, 1981), based on notes taken by Paul R. Chernoff.
Tsirelson B. S., ‘Quantum analogues of Bell’s inequalities. The case of two spatially divided domains’, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 142 (1985), 174194, 200. Problems of the theory of probability distributions, IX.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Forum of Mathematics, Pi
  • ISSN: -
  • EISSN: 2050-5086
  • URL: /core/journals/forum-of-mathematics-pi
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords:

Metrics

Full text views

Total number of HTML views: 2
Total number of PDF views: 190 *
Loading metrics...

Abstract views

Total abstract views: 287 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 26th February 2018. This data will be updated every 24 hours.